Ongoing concerns about the use of fentanyl skin patches have been highlighted by a report on controlled drugs management.
The latest warning, published last week in the Care Quality Commission’s latest annual report, was sparked by a series of patient deaths and thousands of safety incidents in recent years.
The CQC report emphasised the need for ongoing training for healthcare professionals on using transdermal fentanyl, which can help control severe, long-lasting pain.
The call follows a 2011 review of incidents involving fentanyl patches by the National Patient Safety Agency, part of the National Group on Controlled Drugs.
It looked at cases spanning 2007 to 2011, and found 3,063 incidents with 13 resulting in the death of patients and two in severe harm.
The most frequent problems were failure to replace patches at the correct time, resulting in uncontrolled pain or opiate withdrawal symptoms.
Application of multiple patches sometimes resulted in overdoses, and confusion over the strength of patches led to overdosing or underdosing.
The NPSA, which first raised concerns in 2008, concluded there were still issues around the safe and appropriate use of the patches.
The CQC report said controlled drugs accountable officers at hospital and primary care trusts must ensure ongoing education for “all staff involved in prescribing, dispensing, administering and disposing of transdermal fentanyl patches”.
Meanwhile, the report also found the overall amount of nurse prescribing was up 11% on the previous year, with nurses prescribing more than 500,000 controlled drug items in 2011.